There’s a toxic reason why you might feel even sicker after taking one of mainstream medicine’s favourite tests
A couple of weeks ago, a patient was weeping in my office. It’s not that unusual for someone to cry when they come to see me, since most of my patients come to me in extreme pain and anguish.
But this patient’s tears were of joy: She told me that she felt a hundred times better than a couple of years ago, when she was suffering from body pains, brain fog and fatigue.
By the time she came to me, she had already been through a series of specialists — but they’d only diagnosed her as depressed and offered her antidepressant drugs.
However, I was not about to whip out my prescription pad without having a little more information. Fortunately, I was able to determine the toxic cause of her symptoms — and it was from something that both you and your doctor might think is perfectly safe!
So, here’s what you need to know about a not-so-uncommon complication of one of the most widely-used medical screening methods used in the mainstream — and how to avoid the painful, body-wrecking effects that can hit you months later.
Could your tissues be harbouring toxic metal?
As I faced this woman in tears, I did what I usually do as part of a workup for fatigue and brain fog: I gave her a heavy metal challenge. It’s a multi-step process that both identifies and removes any heavy metals that might have been wreaking havoc on her body and sapping her energy.
I’ve shared with you before that heavy metals like lead and mercury can literally poison you, while at the very least their less poisonous metallic cousins can cause free radical damage to your arteries, throw the balance of your gut bacteria off, hijack your immunity, and drain your brain.
And that’s just the tip of the iceberg!
For the metal challenge, I asked my patient to collect a urine sample over the course of six hours — and when I sent her samples out, I discovered that her level of a “rare earth metal” called gadolinium was sky-high.
In fact, it was thousands of times higher than what it was supposed to be!
But in all likelihood, my patient didn’t get this metal inside her body from any natural, sources.
Instead, she might’ve gotten it from one of her doctors — because solutions of an organic, chelated version of gadolinium are often administered intravenously as a contrast agent for magnetic resonance imaging.
In fact, it’s estimated that, in the 28+ years that MRIs have been available, over 200 million chelated gadolinium doses have been given worldwide.
But despite its widespread use, there are dangers associated with it that you need to know about now, before you ever see a radiologist again.
It can be months before you’re in the clear
There’s no denying that, in general, Gadolinium-Based Contrast Agents (or GBCAs) have a good safety record in patients with normal kidney function — that is, if only immediate and obvious side effects are considered.
But a number of symptoms can begin within hours or up to several months after having received contrast MRIs, including:1
- body pain, specifically pain of the lower arms and lower legs, that doesn’t respond easily to pain relief therapies and is often described as “sharp pins and needles, cutting, or burning”2
- headaches that persist
- brain fog in patients who previously had no cognitive problems).
- hearing and vision changes
- nausea and vomiting
- difficulty breathing
In addition, some patients describe a thickening and pain of tendons and ligaments in the body, and even a “thickening” of the subcutaneous tissue of the body, and a strange sensation of the hands and feet as if they were wearing tight socks and gloves.
And some of those symptoms sounded like what my patient had been experiencing.
So, when I saw my patient’s results, I asked when she last had an MRI.
In doing the heavy metals test on hundreds of patients, I recognised that those patients whose had MRIs tended to have ridiculously high levels of gadolinium.
It turned out that she, too, had had an MRI three years ago — and her current symptoms had begun a few months after that.
I diagnosed her with a condition that few doctors are aware of and rarely test for — a condition some are calling Gadolinium Deposition Disease (GDD).
Of course, at that time, I didn’t have a name for it, and I wasn’t able to find much research on the effects or safety of this condition.
But clearly, the idea of a scarcely-researched heavy metal building up in the body without a clear method of excretion sounded like a pretty big problem.
And add to that a medical system that relies more and more on MRI and MRA technology.
Unravelling the mystery of your symptoms
The retention of gadolinium in patients with normal kidney function has been known since a 2004 study found gadolinium in hip bones of patients who’d had MRIs.3
Then, a study published in a 2014 issue of the journal Radiology found gadolinium deposits in the BRAIN tissue of patients who had a history of MRIs.4
Head of MR Services and Associates at the University of North Carolina Dr. Richard Semelka published his own study last year in the American Journal of Roentgenology,5 in which he and his team speculate on the similarities between GDD and the symptoms of another condition called Nephrogenic Systemic Fibrosis (or NSF), which affects those with diminished kidney function.
In NSF, the theory is that, once in the body, gadolinium molecules break up and connect with other ions like phosphate, forming new molecules that are crystalised and deposit in the connective tissue in the body.
This triggers a reaction that leads to fibrosis, or the build-up of fibrous tissue in the musculoskeletal system, skin, and brain tissue. And that triggers an immune response leading to some of the neurological and other symptoms.
Since the levels of retained gadolinium are lower in those with normal kidney function, the authors of last year’s study have suggested that perhaps GDD is actually just a less severe version of NSF.
Genetic factors and/or immune system activity may contribute to why some patients get the symptoms and some don’t.
Don’t expect your doctor to see a red flag
Of course, MRIs (and MRAs) have become indispensable in the diagnosis and treatment of all sorts of diseases.
But one of the main challenges in recognizing the condition of GDD is that MRIs are largely performed on patients who are already ill — sometimes with exactly the same symptoms that are attributed to GDD.
In those cases, it’s hard to know what came first, the chicken or the egg.
Of course, MRIs are also performed for lots of other reasons — to substitute a mammogram, to chronicle the course of diseases like multiple sclerosis and Crohn’s disease, or just to be on “the safe side.” But the lack of knowledge and cavalier attitude among physicians who prescribe MRIs is alarming — particularly because it appears that some forms of GBCA are more toxic to patients than others.
Some, called “linear” agents, are less stable and therefore more likely to break up and cause problems once they’re in the body. Others, called “macrocyclic” agents, are more stable and less toxic.
And it’s doubtful that most doctors ordering MRIs are informing patients about the stability of the particular agent being used.
Yet overseas, a prominent German newspaper recently published an attack on MRIs, leading to what one expert termed “gadolinium phobia.”6
In the US, the American Food and Drug Administration (FDA) slapped a “black box warning” on GBCA for its strong associations with NSF in 2007. In April 2016, they even launched an investigation into the problem of GBCA storage.
Of course, the endgame for them is possibly developing a drug to assist the kidneys in removing the offending agent.
Launch a pre-emptive strike against metal toxicity
As for my patient?
Well, we spent two or three YEARS addressing the condition from all angles, including:
- chelating her with dimercaptosuccinic acid (DMSA, also sometimes called succimer) which attaches itself to and pulls out heavy metals that hide in the tissues. This is the same medication often used to treat people suffering from lead poisoning.
- giving her an oral extract of cilantro, a kitchen herb that has some chelation activity
- pouring antioxidants like N-Acetylcysteine (NAC), glutathione, and alpha lipoic acid into her and administering intravenous vitamin C
- replenishing her body’s supplies of essential minerals
- supporting her hormones — and paying close attention to her adrenal gland, which is so important in the body’s response to stress.
In addition, we repeated the “metal challenge” urine test every six months and watched the levels of gadolinium slowly decrease. It was slower than I wanted, but those numbers did go down.
What’s more, at my clinic we’ve taken to giving essential minerals and NAC orally before patients receive MRIs… and giving intravenous vitamin C and other intravenous antioxidants after the procedure.
In my practice, I’m much more selective in when I send a patient for an MRI, particularly if it involves contrast. So, if your doctor seems to have an itchy finger when it comes to sending you to the radiologist, make sure you really need it — and make sure they use the most stable form of contrast agent available.
Be careful to look for and chronicle any symptoms that develop in the months following the MRI. I’ve learned to do that with all of my patients, but your doctor might not be as aware of the potential complications of this imaging test that’s so widely used.
But the last thing you want is to let a build-up of gadolinium go undetected… and be treated for a condition you don’t even have!
Wishing you the best of health,
Dr. Glenn S. Rothfeld
Nutrition & Healing
Full references and citations for this article are available in the downloadable PDF version of the monthly Nutrition and Healing issue in which this article appears.